Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 90, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 3, 2020, 6:40 PM CDT for Johnson County, Pettis County, Missouri. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 3, 2020, 6:40 PM CDT (23:40 UTC)
- Expired
- Jun 3, 2020, 7:15 PM CDT
- In force
- 35 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Johnson County, MO, Pettis County, MO
The radar
The Pleasant Hill radar (KEAX), 61 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 6:57 PM CDT | HAIL 1 | 1 E Knob Noster, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 3, 3:52 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 937 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 1207 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
426
WUUS53 KEAX 032340
SVREAX
MOC101-159-040015-
/O.NEW.KEAX.SV.W.0090.200603T2340Z-200604T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
640 PM CDT Wed Jun 3 2020
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
West central Pettis County in central Missouri...
East central Johnson County in west central Missouri...
* Until 715 PM CDT.
* At 639 PM CDT, a severe thunderstorm was located over Knob Noster,
moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Knob Noster, Whiteman Air Force Base, La Monte and Whiteman Afb.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3868 9367 3882 9367 3885 9341 3864 9342
TIME...MOT...LOC 2339Z 270DEG 16KT 3876 9360
HAIL...1.00IN
WIND...60MPH
$$
CDB2 follow-up statements
359
WWUS53 KEAX 032354
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
654 PM CDT Wed Jun 3 2020
MOC101-159-040015-
/O.CON.KEAX.SV.W.0090.000000T0000Z-200604T0015Z/
Pettis MO-Johnson MO-
654 PM CDT Wed Jun 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR WEST CENTRAL PETTIS AND EAST CENTRAL JOHNSON COUNTIES...
At 654 PM CDT, a severe thunderstorm was located over Knob Noster,
moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Knob Noster, Whiteman Air Force Base, La Monte and Whiteman Afb.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3868 9363 3881 9363 3885 9341 3864 9342
TIME...MOT...LOC 2354Z 270DEG 13KT 3876 9357
HAIL...1.00IN
WIND...60MPH
$$
CDB049
WWUS53 KEAX 040011
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
711 PM CDT Wed Jun 3 2020
MOC101-159-040020-
/O.EXP.KEAX.SV.W.0090.000000T0000Z-200604T0015Z/
Pettis MO-Johnson MO-
711 PM CDT Wed Jun 3 2020
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL PETTIS AND EAST
CENTRAL JOHNSON COUNTIES WILL EXPIRE AT 715 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds to 50 mph are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and west central Missouri.
LAT...LON 3868 9363 3881 9363 3885 9341 3864 9342
TIME...MOT...LOC 0010Z 270DEG 16KT 3876 9348
$$
CDBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 6:24 PM CDT, 16 minutes earlier.
Area forecast discussion, Jun 3, 6:24 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 624 PM CDT Wed Jun 3 2020 .Discussion... Issued at 330 PM CDT WED JUN 3 2020 Message of the Day: Temperatures in the mid 80s to low 90s with heat indices in the upper 80s to mid 90s are expected today through at least Sunday, with heat indices around 100 possible Friday. Given the cooler spring, extra precaution needs to be taken when outdoors this week. Make sure to drink plenty of water and take frequent breaks to remain safe. Severe storms are also possible this afternoon and into tonight, as well as, Thursday and Friday night. The main concerns are damaging winds and large hail. It is a tough one today for storm timing and location, due to the somewhat messy and weak set up. However, we do have a cold front stretched across the area, roughly from Manhattan, KS through St. Joseph, MO up to Lamoni, IA. The front will be the focus for storm development, but it is tough to say when and where storm development will really get going. Some short-lived storms developed across northern MO this morning, likely in response to an initial subtle shortwave trough, but have now pretty much diminished. Other storms have been trying to develop, but haven't been very successful. It looks like a subtle shortwave trough, most easily visible at 700 mb, will move over our area this afternoon. This plus extreme instability building up (4000-5000 J/kg) and no cap will help develop storms. The front washes out a little this afternoon though, making storm development more sporadic and isolated. Models are still all over the place, but generally, isolated to scattered storms should develop south of HWY 36 after 3 PM and move toward the south. The highest chances for storms look to be in the central and eastern parts of MO, but chances do still exist for everyone south of HWY 36. Any storm that does develop could very well become severe, with CAPE as high as it is. There isn't much shear to work with (~20 kts), but there could certainly be enough to strengthen a storm to severe criteria for a short time. Large hail up to quarter-sized and damaging winds up to 65-70 mph are the main concerns. Tornadoes are very unlikely today. PWATs are also approaching 2.0 inches today, so any storm that develops will be an efficient rain maker and may pose a flash flooding concern. This first round of storm activity is expected to die down after 10 PM tonight for a brief time, then another round of storms is possible. This second round is expected to be a cluster of storms. They should develop in NE overnight and move southeast into our area. There is a chance storms diminish by the time they reach our area, as shown by a couple of models, but general consensus is storms move into our area and then diminish in the early morning hours Thursday. Strong winds and perhaps hail are possible with this overnight round of storms, with CAPE staying high (3000-4000 J/kg) and slightly better shear (30 kts). Additional storms are possible Thursday night, but it looks like better forcing is north of the area. If a storm can move into our area it may become strong to severe with wind and hail being the main concerns again. Storm chances come for Friday evening as well, with a warm front stretched across southern IA/northern MO during the day and a subtle shortwave trough moving through. CAPE again will be very high (~5000 J/kg), with slightly better shear (30-35 kts), so strong to severe storms is possible again. For the weekend, the upper level ridge builds back into the area, drying us out, but keeping us warm and muggy. As for temperatures, warm and muggy conditions are expected through early next week. Friday looks like the warmest day with highs in the upper 80s across northeast MO and mid 90s everywhere else. Dew points will be high as well (low to mid 70s), which will result in high indices Friday ranging from the low 90s up to 101 degrees. If models continue to agree with this solution then we may need a heat advisory. && .Aviation...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 611 PM CDT WED JUN 3 2020 A slowly southward moving front is currently positioned from northeast to southwest between KSTJ and KMCI. Cu field near and south of the front shows some cu towers trying to punch through the cap but it appears the cap has been stronger than anticipated. Therefore, have removed mention of VCTS for the remainder of the afternoon and evening. However, storms up across Nebraska are forecast to merge and quickly start pushing southeastward through the overnight hours. Model consensus has this complex moving into the KC metro terminals between 07-09Z. VFR ceilings will continue through much of the period with possible MVFR as the complex moves through. Winds will remain out of the south but will switch to northwesterly behind the front edge of the thunderstorm complex before southerly flow returns. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Atkins Aviation...PietrychaP
Hazardous weather outlook, Jun 3, 5:46 AM CDT, 12 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 546 AM CDT Wed Jun 3 2020 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-041100- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 546 AM CDT Wed Jun 3 2020 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Scattered thunderstorms will be possible this evening, with large hail and strong winds being the primary concerns. Another round of thunderstorms will be possible, mainly south of I-70 overnight tonight. More gusty winds will be possible with this overnight round. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There will be a chance for strong to severe storms for Thursday and Friday. Hail and wind will be the primary concerns with this activity. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Jun 3, 3:33 PM CDT, 3 hours 7 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 333 PM CDT Wed Jun 3 2020 KSZ057-032100- Miami KS- 333 PM CDT Wed Jun 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MIAMI COUNTY UNTIL 400 PM CDT... At 333 PM CDT, Doppler radar was tracking a strong thunderstorm near Lane, or near Osawatomie, moving east at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Osawatomie and Beagle. LAT...LON 3839 9507 3850 9507 3851 9487 3839 9486 TIME...MOT...LOC 2033Z 272DEG 8KT 3844 9500 CDB
Special weather statement, Jun 3, 3:48 PM CDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
348 PM CDT Wed Jun 3 2020
MOZ039-032115-
Saline MO-
348 PM CDT Wed Jun 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SALINE COUNTY UNTIL
415 PM CDT...
At 348 PM CDT, Doppler radar was tracking a strong thunderstorm over
Slater, moving east at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Slater and Gilliam.
LAT...LON 3910 9295 3914 9315 3927 9316 3929 9296
3927 9294
TIME...MOT...LOC 2048Z 272DEG 7KT 3922 9310
CDBSpecial weather statement, Jun 3, 4:12 PM CDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
412 PM CDT Wed Jun 3 2020
MOZ039-032200-
Saline MO-
412 PM CDT Wed Jun 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SALINE COUNTY UNTIL
500 PM CDT...
At 412 PM CDT, Doppler radar was tracking a strong thunderstorm over
Slater, moving east at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Slater and Gilliam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and north central Missouri.
LAT...LON 3915 9290 3912 9294 3911 9294 3910 9291
3909 9291 3913 9308 3928 9312 3929 9295
3928 9296 3926 9292 3923 9294 3922 9289
TIME...MOT...LOC 2112Z 272DEG 7KT 3921 9303
CDBSpecial weather statement, Jun 3, 6:32 PM CDT, 8 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 632 PM CDT Wed Jun 3 2020 MOZ044-040000- Johnson MO- 632 PM CDT Wed Jun 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JOHNSON COUNTY UNTIL 700 PM CDT... At 632 PM CDT, Doppler radar was tracking a strong thunderstorm near Knob Noster, moving east at 20 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Warrensburg, Knob Noster, Whiteman Air Force Base and Whiteman Afb. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for west central Missouri. LAT...LON 3866 9372 3882 9372 3884 9350 3864 9351 TIME...MOT...LOC 2332Z 270DEG 16KT 3875 9363 CDB
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 6:29 AM CDT | Special Weather Statement | EAX | Nodaway, Worth | 46 min |
| Jun 3, 7:15 AM CDT | Special Weather Statement | EAX | Worth | 45 min |
| Jun 3, 3:48 PM CDT | Special Weather Statement | EAX | Saline | 27 min |
| Jun 3, 4:12 PM CDT | Special Weather Statement | EAX | Saline | 48 min |
| Jun 3, 6:32 PM CDT | Special Weather Statement | EAX | Johnson | 28 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.